NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, January 21, 2017
High Blood Pressure
Grapefruit and verapamil
I am female, 70 yrs, and have been on verapamil for several years, with a break last year when my BP became normalized during Rx for hepatitis C. Now that it increasing again, including my diastolic pressure (which was not very elevated before) I am back on an increased dose. I have heard from several sources of the interaction of grapefruit and verapamil, but never any explanation of why it is not recommended to eat grapefruit/drink the juice while taking this med. Thanks for your time.
Grapefruit inhibits the inactivation of some drugs in the gut. A part of verapamil (and other calcium channel blockers) gets metabolized in the digestive system before being absorbed into the circulation. Taking grapefruit juice and verapamil together prevents that partial inactivation. As a result, the total amount of the drug that is absorbed is greater.
The effect of grapefruit juice is usually small (an exception is the effect on cyclosporine, an immunosuppressive drug). However, it is better to avoid taking verapamil and grapefruit juice at the same time, to keep the dosing more constant.
It is recommended to wait two hours before or after taking either grapefruit or verapamil.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati